Home Blog Recovery News ACCIDENTAL OVERDOSE

ACCIDENTAL OVERDOSE

ACCIDENTAL OVERDOSE

In the past, a drug overdose was a somewhat rare occurrence. Now our nation grapples with an epidemic of overdose deaths, claiming tens of thousands of lives per year. In 2017, more than 70,000 Americans died due to a drug overdose, according to the Centers for Disease Control. Whether it is an intentional or accidental drug overdose, both result in lives lost or dangerously altered.

By far the highest rates of accidental drug overdoses involve opioids, but in 80% of overdose deaths two or more substances were ingested. Losing track of dosages, consuming pills on an empty stomach, combining medications, or drinking alcohol along with prescription meds can all lead to an overdose.

Of course, not all drug overdoses are accidental. While 87% of them are  truly accidental, the remaining 13% were caused by intentional misuse. Some people purposely abuse multiple drugs, literally putting their lives in grave danger. Suicide attempts are another source of intentional drug overdoses, with 7% of overdoses deaths attributed to suicide.

Individuals who are discovered before the toxicity reaches a fatal level can be successfully treated. Emergency medical interventions provided in a timely manner make the difference between life and death. Many first responders are trained to administer naloxone, an antidote to reverse the effects of opioid overdose, which has had a profound impact on saving lives that otherwise would have succumbed.

Signs of an Overdose

The symptoms of a drug overdose can vary depending on the class of drug; the severity of the symptoms may differ individually based on overall health, age, biology, and whether or not  there was more than one substance involved. Symptoms might include:

Benzodiazepines and other depressants:

  • Slowed or slurred speech
  • Sleepiness
  • Difficulty walking or standing
  • Cognitive impairment
  • Disorientation
  • Blurred vision
  • Very low blood pressure
  • Stupor
  • Coma

Methamphetamine:

  • Chest pain
  • Heart arrhythmia
  • Agitation
  • Hypertension
  • Labored breathing
  • Hyperthermia
  • Irregular heartbeat
  • Seizures
  • Psychosis
  • Hallucinations

Heroin or opioids:

  • Low blood pressure
  • Sleepiness
  • Clammy, grey or bluish skin
  • Slowed heart rate
  • Slowed respiratory rate
  • Pinpoint pupils
  • Loss of consciousness

At Asana Recovery, we understand how difficult recovering from these addictions through our daily work to help those struggling most from this disease. While some may believe they can make it alone, rehabilitation programs are essential in the fight to break dependency. The road ahead is not a smooth or easy one, but you can traverse it if done so with the support of the right team. Counseling and aftercare processes can assist you by addressing the psychological facets that led you to addition and help you build a structure from which to better cope with life without succumbing to addiction.

The supervised detoxification and residential treatment programs at Asana Recovery are offered in a supportive, relaxing, and inspiring environment. We’re deeply committed to ensuring your long-term recovery, and guiding you on your path to a healthier and happier future. There is no better time than now, and we’re always available to speak with you. Call us at (949) 438-4504 to learn more about our comprehensive drug and alcohol addiction treatment program today.

Share:

You may also like